+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Effect of long-term proton pump inhibitors on bone mineral density



Effect of long-term proton pump inhibitors on bone mineral density



La Tunisie Medicale 96(3): 193-197



Proton pump inhibitors (PPIs) are widespread nowadays. Recent concerns haveemerged about possible bone complications of their long-term use, as lowbone mineral density (BMD) and an increased risk of fractures. To evaluate the effect of long-term use of PPIs on boneby estimating the frequency of osteopenia andosteoporosis, and determining the risk factors associated to these complications. A prospective study including consecutive patients taking PPI for at least one year. All patients underwent bonedensitometry, and  FRAXscore was calculated to estimate the risk of osteoporotic fracture. We included 52 patients with a mean age of 49.5 years and a male-femaleratio of 0,48. Mean duration of PPI intake was 45 months. The most frequentindication was gastroesophageal reflux disease.  PPI prescription wasappropriate in 94% of cases. The calculated daily calcium intake was in majority insufficient (94%).  Approximately half of patients had at least three risk factors. Osteopenia and osteoporosiswere observed in 52% and 19% respectively. Predictive factors of low BMD were an age≥50 years, menopause, calcium intake ≤550mg/day and a PPI use duration≥30 months. FRAX score was significantly higher when BMD was lower. The multivariate analysis could not be undertaken because of co linearity of the factors. Long-term PPI use is associated with risk of bone complications, especiallyamong patients at risk for osteoporosis. It seems reasonable to be more vigilantin prescribing PPIs and to use the lowest effective dose for patients with appropriateindications.

(PDF emailed within 1 workday: $29.90)

Accession: 065765456

Download citation: RISBibTeXText

PMID: 30325487


Related references

Proton pump inhibitors do not induce change in bone mineral density in a long-term observational study. Evidence-Based Medicine 18(5): 192-193, 2014

Long-term therapy with proton pump inhibitors is associated with decreased bone density. Medical Hypotheses 72(5): 608-609, 2009

Proton pump inhibitors use and change in bone mineral density. International Journal of Rheumatic Diseases 19(9): 864-868, 2016

Correlation of Bone Mineral Density Scores and Proton Pump Inhibitors Use in the Elderly. Current Rheumatology Reviews 12(2): 162-166, 2015

Fracture risk and bone mineral density reduction associated with proton pump inhibitors. PharmacoTherapy 32(1): 67-79, 2012

Efficacy of alfacalcidol and alendronate on lumbar bone mineral density in osteoporotic patients using proton pump inhibitors. Biomedical Reports 5(2): 165-170, 2016

Bone mineral density changes among women initiating proton pump inhibitors or H2 receptor antagonists: a SWAN cohort study. Journal of Bone and Mineral Research 30(2): 232-239, 2016

Long-term use of protease inhibitors is associated with bone mineral density loss. Aids Research and Human Retroviruses 30(6): 553-559, 2015

Long-Term Use of Proton Pump Inhibitors and Community-Acquired Pneumonia: Adverse Effect or Bias?. Journal of the American Geriatrics Society, 2018

Association of bone mineral density with vitamin D receptor gene polymorphism--changes in radial bone mineral density with long-term follow-up: longitudinal study. Rinsho Byori. Japanese Journal of Clinical Pathology 46(8): 766-773, 1998

Timing of low bone mineral density and predictors of bone mineral density trajectory in children on long-term warfarin: a longitudinal study. Osteoporosis International 27(4): 1547-1557, 2015

Effect of long-term treatment with GH on bone metabolism, bone mineral density and bone elasticity in GH-deficient adults. Clinical Endocrinology. 48(5): 561-568,, 1998

Bone density in proton pump inhibitors users: a prospective study. Rheumatology International 33(9): 2255-2260, 2014

Proton-pump inhibitor use is not associated with osteoporosis or accelerated bone mineral density loss. Gastroenterology 138(3): 896-904, 2010

Use of proton pump inhibitors is associated with lower trabecular bone density in older individuals. Bone 57(2): 437-442, 2014